AGA Family of Websites: Gastro.org
AGA Journals
AGA Journals
AGA University
AGA University
AGA University
AGA Research Foundation
AGA University
AGA Community
AGA University
AGA Job Board
March 16, 2020

Image challenge: stony cause of gastrointestinal bleeding

What caused GI bleeding in a patient with small black pigmented lesions just above the side-to-end ileotransversostomy?
Share on facebook
Share on twitter
Share on linkedin
Share on email

Gastroenterology clinical image challenge: An 80-year-old woman presented with signs of lower GI bleeding under oral anticoagulation with apixaban. Previous history was significant for chronic atrial fibrillation, cholecystectomy and right hemicolectomy owing to colon ascendens cancer (UICC stage 2) one year before. Although her hemoglobin levels were only 6.7 g/dL, upper endoscopy was unremarkable. The initial ileocolonoscopy revealed large amounts of fresh blood and clots with a maximum at the surgical anastomosis. However, at the time no clear-cut bleeding source could be determined. Capsule endoscopy excluded a potential bleeding site in the higher small bowel, indeed reproducing the finding of fresh blood at the anastomosis.

Repeat ileocolonoscopy after apixaban cessation and regular preparation revealed some small black pigmented lesions just above the side-to-end ileotransversostomy tightly adhering to the mucosa resistant to exuberant water flushing (figure). In addition, some of the lesions appeared to submerge into the deeper colonic wall and were surrounded by subtle ulcerative reaction most likely representing the bleeding source.

What diagnosis might be considered and how should you proceed to confirm it?

To find out the diagnosis, read the full case in Gastroenterology.

Discussion Icon

Discuss this news

Share this article in the AGA Community, your member-only platform for sharing your thoughts and ideas with your colleagues.

Not a member? Join AGA.

By using this site, you agree to our updated Privacy Policy.